Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 4, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 7, 2020, 9:43 AM CDT for Taylor County, Wisconsin. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 7, 2020, 9:43 AM CDT (14:43 UTC)
- Expired
- Apr 7, 2020, 10:30 AM CDT
- In force
- 47 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Taylor County, WI
The radar
The La Crosse radar (KARX), 181 km from the middle of the area, began a volume at 14:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 10:15 AM CDT | HAIL 1.25 | Westboro, WI | RELAYED VIA BROADCAST MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
207
WUUS53 KARX 071443
SVRARX
WIC119-071530-
/O.NEW.KARX.SV.W.0004.200407T1443Z-200407T1530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
943 AM CDT Tue Apr 7 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northeastern Taylor County in north central Wisconsin...
* Until 1030 AM CDT.
* At 942 AM CDT, a severe thunderstorm was located near Hawkins, or
17 miles east of Ladysmith, moving southeast at 60 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Rib Lake, Chelsea, Westboro, Camp Forest Spring and Wood Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4520 9004 4538 9068 4538 9005
TIME...MOT...LOC 1442Z 292DEG 53KT 4547 9074
HAIL...1.50IN
WIND...<50MPH
$$
Lawrence4 follow-up statements
963
WWUS53 KARX 071450
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
950 AM CDT Tue Apr 7 2020
WIC119-071530-
/O.CON.KARX.SV.W.0004.000000T0000Z-200407T1530Z/
Taylor WI-
950 AM CDT Tue Apr 7 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR NORTHEASTERN TAYLOR COUNTY...
At 950 AM CDT, a severe thunderstorm was located near Hawkins, or 23
miles east of Ladysmith, moving east at 60 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Rib Lake, Chelsea, Westboro, Camp Forest Spring and Wood Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4520 9004 4538 9068 4538 9005
TIME...MOT...LOC 1450Z 291DEG 50KT 4544 9062
HAIL...1.75IN
WIND...<50MPH
$$
Lawrence938
WWUS53 KARX 071502
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1002 AM CDT Tue Apr 7 2020
WIC119-071530-
/O.CON.KARX.SV.W.0004.000000T0000Z-200407T1530Z/
Taylor WI-
1002 AM CDT Tue Apr 7 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR NORTHEASTERN TAYLOR COUNTY...
At 1002 AM CDT, a severe thunderstorm was located 7 miles northwest
of Westboro, or 17 miles north of Medford, moving east at 55 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Rib Lake, Chelsea, Westboro, Camp Forest Spring and Wood Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4520 9004 4538 9068 4538 9005
TIME...MOT...LOC 1502Z 290DEG 48KT 4539 9044
HAIL...1.75IN
WIND...<50MPH
$$
Lawrence221
WWUS53 KARX 071515
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1015 AM CDT Tue Apr 7 2020
WIC119-071530-
/O.CON.KARX.SV.W.0004.000000T0000Z-200407T1530Z/
Taylor WI-
1015 AM CDT Tue Apr 7 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR NORTHEASTERN TAYLOR COUNTY...
At 1014 AM CDT, a severe thunderstorm was located near Westboro, or
17 miles north of Medford, moving east at 50 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Rib Lake, Westboro, Camp Forest Spring and Wood Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4525 9004 4538 9049 4538 9005
TIME...MOT...LOC 1514Z 285DEG 44KT 4538 9024
HAIL...1.75IN
WIND...<50MPH
$$
Lawrence652
WWUS53 KARX 071531
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1031 AM CDT Tue Apr 7 2020
WIC119-071540-
/O.EXP.KARX.SV.W.0004.000000T0000Z-200407T1530Z/
Taylor WI-
1031 AM CDT Tue Apr 7 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TAYLOR COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
However, additional thunderstorms could impact the northeastern
portion of the county through noon, bringing another threat for
hail. Continue to monitor conditions closely.
LAT...LON 4525 9004 4538 9049 4538 9005
TIME...MOT...LOC 1530Z 292DEG 53KT 4539 9027
$$
LawrenceWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 6:01 AM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, Apr 7, 6:01 AM CDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
601 AM CDT Tue Apr 7 2020
.UPDATE...
Issued at 549 AM CDT Tue Apr 7 2020
The visibility has continued to go down across the rest of the
area. With a few more hours expected of the dense fog, expanded
the advisory to cover the remainder of the area.
UPDATE Issued at 335 AM CDT Tue Apr 7 2020
Skies have cleared out early this morning generally along and
south of Interstate 90. With light winds and plenty of low level
boundary moisture in place, fog has formed with some of this being
dense. Quite a few spots already reporting visibilities of a half
mile or less and not expecting much change until after sunrise.
Have issued a dense fog advisory where it appears the dense fog
will be the most widespread and last the longest.
&&
.SHORT TERM...(Today through Tonight)
Issued at 209 AM CDT Tue Apr 7 2020
Water vapor satellite this morning shows an upper level trough was
moving across Saskatchewan this morning with a short wave in the
southern end of the trough working across the northern High Plains.
With some weak downstream ridging, these two features are expected
to continue moving east/northeast through the day with the short
wave trough passing by to the north of the area this morning. A
second short wave trough cutting under the mean long wave trough
looks to come out of the northern Rockies and quickly move across
the Upper Midwest this afternoon and evening. This wave looks to be
oriented pretty parallel to the upper level flow, which will limit
it's overall forcing. Only some weak pv advection in the 500-300 mb
layer is expected today from the two short wave troughs. An area of
low pressure at the surface over South Dakota will move
east/northeast with the short wave troughs and track across central
Minnesota early this morning and be over northern Lake Michigan by
late afternoon. This will push a cold front across the area late
this morning into the early afternoon with a band of weak
frontogenesis in the 1000 to 500 mb layer. Warm advection this
morning has created a strong low level cap that forecast soundings
from both the 07.00Z NAM and several runs of the RAP indicate will
remain in place until the cold front moves through. This should
limit most of the rain chances today to across the northern sections
of the area closer to the slightly stronger forcing from the long
wave trough and where the cap will not be quite a strong. Will
maintain some small chances along the front during the afternoon
across the eastern sections in case some elevated activity gets
going above the cap.
A weak area of high pressure slides in behind the departing low/cold
front tonight for clearing conditions this evening. Increasing
clouds will take then place after midnight ahead of a mid-level
trough pushing toward the area from the Northern Plains. Plan on
lows tonight in the mid 30s to the lower 40s.
.LONG TERM...(Wednesday through Monday)
Issued at 209 AM CDT Tue Apr 7 2020
A cold front drops into the region Wednesday with strong mid-level
frontogenesis. Forcing from this looks to generate a band of light
to moderate rainfall. With the thickening clouds/rain moving in,
plan on temperatures to top off by noon in the lower 50s to
lower 60s then slowly falling through the afternoon.
There will be another chance of showers Thursday, mainly north of I-
94, as a secondary mid-level trough/surface cold front rolls
through. Otherwise, a rather chilly/raw day on tap with highs only
in the upper 30s to middle 40s. Brisk northwest winds in the 15 to
25 mph range will add to the chill.
High pressure slides into the region Friday for mostly sunny but
continued cooler than normal with highs in the 40s to near 50.
Northwest flow aloft ushers in another cold front Friday night/
Saturday for shower chances.
Cold mid-level trough then carves out over the central CONUS/Upper
Mississippi River Valley Region Sunday into Monday for continued
cooler than normal temperatures and smaller-end shower chances
(possibly mixing with snow at times). Look for lows in the 20s/30s
and highs mainly in the 40s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 601 AM CDT Tue Apr 7 2020
Dense fog has created LIFR conditions at both airports early this
morning. In addition, a few elevated storms have formed north of a
warm front. Based on the movement of these storms, they should be
past KRST by 12Z but still be in the vicinity of KLSE and will
carry a short period of thunder this morning. Anticipating the fog
will lift by mid-morning as the warm front lifts through both
airports allowing the winds to come around to the south and
increase to around 10 knots. Ceilings will be slower to improve
with MVFR conditions expected by mid to late morning and then
improving to VFR early to mid afternoon as a cold front slides
across the area and swings the winds around to the west. As drier
air moves in behind the front, the skies should clear out for the
overnight hours.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Dense Fog Advisory until 9 AM CDT this morning for WIZ017-029-
032>034-041>044-053>055-061.
MN...Dense Fog Advisory until 9 AM CDT this morning for MNZ079-
086>088-094>096.
IA...Dense Fog Advisory until 9 AM CDT this morning for IAZ008>011-
018-019-029-030.
&&
UPDATE...04
SHORT TERM...04/DAS
LONG TERM...DAS
AVIATION...04Hazardous weather outlook, Apr 7, 5:22 AM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 522 AM CDT Tue Apr 7 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-081100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 522 AM CDT Tue Apr 7 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight A Dense Fog Advisory is in effect until 9 am this morning. Widespread dense fog with visibilities down to a quarter mile or less will be in place through mid-morning. Isolated to scattered thunderstorms are possible today. Lightning and small hail will be the main hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Water levels will remain high along the Mississippi River this week with minor flooding at many locations. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DAS
In the hours before
Special weather statement, Apr 7, 4:28 AM CDT, 5 hours 15 minutes before
Special Weather Statement National Weather Service La Crosse WI 428 AM CDT Tue Apr 7 2020 MNZ079-WIZ017-029-032>034-041>044-071200- Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe- Juneau-Adams- Including the cities of Wabasha, Medford, Neillsville, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, and Friendship 428 AM CDT Tue Apr 7 2020 ...Patchy Dense Fog This Morning... Fog will be found across much of western into north-central Wisconsin this morning. Some of this fog will be locally dense, reducing the visibility to a quarter mile or less. Early morning travelers are urged to be prepared for reduced visibilities, exercise caution and use low-beam headlights in fog. 04
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 3:31 AM CDT | Dense Fog Advisory | ARX | Adams, Buffalo, Clark, Crawford, Grant, Jackson and 7 more | 6 hr |
| Apr 7, 4:48 PM CDT | Special Weather Statement | ARX | Grant | 27 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.